Flash Flood, El Paso
- When
- July 16, 12:50 PM MST to 2:00 PM MST
- Where
- El Paso County, 3.41 mi NE of Chipita Park to 2.79 mi NNE of Chipita Park
- Cause
- Heavy Rain
- Reported by
- Broadcast Media
- Coordinates
- 38.959, -104.961
Heavy rain caused flash flooding on the northern side of the Waldo Canyon burn scar. The flooding occurred in Wildcat Gulch and North Douglas and Dry Creek basins.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS PUB wrote it up.
Heavy rain caused flash flooding on the northern side of the Waldo Canyon burn scar. The flooding occurred in Wildcat Gulch and North Douglas and Dry Creek basins. Minor debris flows made it into Peregrine and Oak Valley subdivisions.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pueblo, CO wrote its last area forecast discussion before the first event at Jul 16, 11:01 AM MST, 1 hour 49 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE PUEBLO CO 1201 PM MDT MON JUL 16 2012 .AVIATION...TSRA QUICKER TO DEVELOP TODAY THAN PAST COUPLE DAYS AS LOW AND MID LEVEL MOISTURE HAS INCREASED ACROSS THE AREA. WILL CONTINUE WITH VCTS FOR KCOS AND KALS BEGINNING BY 20Z...WHILE STORMS FOR KPUB SHOULD NOT DEVELOP UNTIL LATER...IN THE 21Z-22Z PERIOD. MVFR CONDITIONS WILL BE POSSIBLE IN A FEW OF THE STRONGER TSRA...ALONG WITH WIND GUSTS IN THE 40-45 KT RANGE. EXPECT GENERAL WIND AT KPUB AND KCOS TO BECOME NORTHWEST BY LATE AFTERNOON AS THUNDERSTORM OUTFLOWS BECOME MORE ORGANIZED AT PUSH EAST AWAY FROM THE MOUNTAINS. BY 04Z...THREAT SHOULD BE PRETTY MUCH DONE FOR THE NIGHT. CONDITIONS TUESDAY LOOK VERY SIMILAR TO TODAY...WITH CONTINUED CHANCES FOR AFTERNOON TSRA. && .PREV DISCUSSION... /ISSUED 301 AM MDT MON JUL 16 2012/ SHORT TERM... (TODAY AND TONIGHT) ..HEAVY RAIN CHANCES INCREASING TODAY... DEW POINTS CURRENTLY IN THE 40S ACROSS MOST OF THE CWA...INCLUDING THE MT AREAS. WV IMAGERY SHOW THE MONSOONAL PLUME MOVING EWD FROM AZ INTO WRN NM THIS MORNING. A NOTICEABLE DRY SLOT ON THE W SIDE OF A WEAK DISTURBANCE OVR TX IS IMPINGING INTO ERN CO...BUT EXPECT THIS TO BE FILLED IN BY MOISTURE FROM THE S...AND SHOULD NOT DETER THE INCREASE OF MOISTURE THIS AFTERNOON ACROSS OUR AREA. BY THIS AFTERNOON...PRECIP H2O OF ABOUT AN INCH WILL OVERSPREAD MOST OF SERN CO. LATEST MESOSCALE GUIDANCE SHOWS PRETTY WIDESPREAD OVERAGE OF STORMS THIS AFTERNOON...STARTING EARLY OVER THE CNTRL MTS AND HIGH VALLEYS...AND SPREADING EWD TO THE ERN RANGES BY THIS AFTERNOON. BY 00Z...THESE STORMS SHOULD HIT THE I-25 CORRIDOR...AND BEST POTENTIAL FOR LOCALLY HEAVY RAIN WILL BE IN THE 00Z-03Z PERIOD. WILL HAVE TO MONITOR THE WALDO BURN SCAR CLOSELY...WITH HIGH RES SOLUTIONS ALL SHOWING FAIRLY HEAVY CONVECTION INVOF THE SCAR LATER THIS AFTERNOON. TEMPS THIS AFTERNOON SHOULD WIND UP A FEW DEG LOWER THAN YESTERDAY'S HIGHS...WITH SLIGHTLY LOWER H7 TEMPS AND MORE CLOUD COVG/CONVECTION. STILL COULD SEE SOME UPR 90S TO NR 100 FOR THE ERN PLAINS. WILL SEE STORMS DIMINISH AFTER ABOUT 04-06Z TONIGHT...WITH JUST A FEW LINGERING SHWRS OVR THE MTS. WILL BE ANOTHER MILD NIGHT FOR THE PLAINS WITH CONVECTIVE CLOUD SHIELD LINGERING INTO THE MORNING. 44 LONG TERM... (TUESDAY THROUGH SUNDAY) FORECAST LOOKS ON TRACK AS SUB-TROPICAL MSTR WL STILL BE OVR SOUTHEAST AND SOUTH CENTRAL CO TUE AND WED. SFC DEW POINTS BOTH DAYS ARE EXPECTED TO BE IN THE 40S MOST AREAS...WITH SOME LOWER TO MID 50S OVR THE FAR SERN PLAINS. NOT SEEING ANY SIGNIFICANT DISTURBANCES IS IN THE FLOW BUT THE DAYTIME HEATING AND INSTABILITY WL BE ENOUGH TO TRIGGER SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS OVR THE MTS...HIGH VALLEYS AND THE ADJACENT PLAINS...WITH ISOLD TO SCT PCPN OVR THE SOUTHEAST PLAINS. PRECIPITABLE WATER VALUES ON TUE AND WED ARE FORECAST TO BE AROUND 0.8 IN OVR THE WRN AREAS...AND 1-1.3 INCHES OVR THE ERN PLAINS. THE FLOW ALOFT WL NOT BE ALL THAT STRONG AND THUS STORMS WL PROBABLY BE FAIRLY SLOW MOVING WHICH WL LEAD TO FLASH FLOODING CONCERNS...ESPECIALLY OVR THE WALDO CANYON BURN SCAR. THE BEST CHANCES FOR PCPN WL BE IN THE AFTERNOON AND EVENING HOURS...BUT SOME ISOLD PCPN COULD CONTINUE INTO THE LATE NIGHT AND EARLY MORNING HOURS. HIGH TEMPS TUE AND WED SHOULD BE AROUND NORMAL. THE MSTR PLUME IS EXPECTED TO BEGIN SHIFTING WESTWARD ON THU AND FRI...BACK OVR THE CONTDVD THRU SAT AS THE UPR RIDGE BUILDS BACK OVR CO. BY SUN WE MAY SEE THE UPR RIDGE AND THE SUB-TROPICAL MSTR PLUME SHIFTING EASTWARD AGAIN. THIS WL RESULT IN DAILY CHANCES FOR SHOWERS AND THUNDERSTORMS OVR THE MTS AND HIGH VALLEYS...WITH LITTLE CHANCE FOR PCPN OVR THE SERN PLAINS. HIGH TEMPS WL WARM TO A LITTLE ABOVE NORMAL. AVIATION... MAIN AVN CONCERN WILL BE LOCALLY HVY RA THIS AFTERNOON AND EVENING FOR THE ENTIRE AREA...INCLUDING KPUB...KCOS...AND KALS. STORMS COULD DEVELOP FAIRLY EARLY OVR THE SAN LUIS VALLEY AND PIKES PEAK REGION...POSSIBLY VC KALS AND KCOS BY 19Z...WHILE STORMS FOR KPUB SHOULD NOT DEVELOP UNTIL LATER...IN THE 21-22Z TIME FRAME. MVFR TO POTENTIALLY BRIEF IFR CONDITIONS WILL BE POSSIBLE IN TSRA...ALONG WITH WIND GUSTS IN THE 40-45 KT RANGE. BY 04Z...THREAT SHOULD BE PRETTY MUCH DONE FOR THE NIGHT. 44. && .PUB WATCHES/WARNINGS/ADVISORIES... NONE. && 10/23
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE PUEBLO CO 1208 PM MDT MON JUL 16 2012 COZ058>089-093>099-171815- WESTERN MOSQUITO RANGE/EAST LAKE COUNTY ABOVE 11000 FT- LEADVILLE VICINITY/LAKE COUNTY BELOW 11000 FT- EASTERN SAWATCH MOUNTAINS ABOVE 11000 FT- WESTERN CHAFFEE COUNTY BETWEEN 9000 AND 11000 FT- CENTRAL CHAFFEE COUNTY BELOW 9000 FT- WESTERN MOSQUITO RANGE/EAST CHAFFEE COUNTY ABOVE 9000 FT- SAGUACHE COUNTY WEST OF CONTINENTAL DIVIDE BELOW 10000 FT- SAGUACHE COUNTY EAST OF CONTINENTAL DIVIDE BELOW 10000 FT- LA GARITA MOUNTAINS ABOVE 10000 FT- UPPER RIO GRANDE VALLEY/EASTERN SAN JUAN MOUNTAINS BELOW 10000 FT- EASTERN SAN JUAN MOUNTAINS ABOVE 10000 FT- DEL NORTE VICINITY/NORTHERN SAN LUIS VALLEY BELOW 8500 FT- ALAMOSA VICINITY/CENTRAL SAN LUIS VALLEY BELOW 8500 FT- SOUTHERN SAN LUIS VALLEY- NORTHERN SANGRE DE CRISTO MOUNTAINS BETWEEN 8500 AND 11000 FT- NORTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 11000 FEET- SOUTHERN SANGRE DE CRISTO MOUNTAINS BETWEEN 7500 AND 11000 FT- SOUTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 11000 FT- NORTHWESTERN FREMONT COUNTY ABOVE 8500 FT- WESTERN/CENTRAL FREMONT COUNTY BELOW 8500 FT- WET MOUNTAIN VALLEY BELOW 8500 FEET- WET MOUNTAINS BETWEEN 6300 AND 10000 FT- WET MOUNTAINS ABOVE 10000 FT- TELLER COUNTY/RAMPART RANGE ABOVE 7500 FT/PIKES PEAK BETWEEN 7500 AND 11000 FT-PIKES PEAK ABOVE 11000 FT- CANON CITY VICINITY/EASTERN FREMONT COUNTY- NORTHERN EL PASO COUNTY/MONUMENT RIDGE/RAMPART RANGE BELOW 7500 FT- COLORADO SPRINGS VICINITY/SOUTHERN EL PASO COUNTY/RAMPART RANGE BELOW 7400 FT-PUEBLO AND VICINITY/PUEBLO COUNTY BELOW 6300 FT- WALSENBURG VICINITY/UPPER HUERFANO RIVER BASIN BELOW 7500 FT- TRINIDAD VICINITY/WESTERN LAS ANIMAS COUNTY BELOW 7500 FT- CROWLEY COUNTY-LA JUNTA VICINITY/OTERO COUNTY- EASTERN LAS ANIMAS COUNTY-WESTERN KIOWA COUNTY- EASTERN KIOWA COUNTY-LAS ANIMAS VICINITY/BENT COUNTY- LAMAR VICINITY/PROWERS COUNTY-SPRINGFIELD VICINITY/BACA COUNTY- 1208 PM MDT MON JUL 16 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...EAST CENTRAL...SOUTH CENTRAL AND SOUTHEAST COLORADO. .DAY ONE...THIS AFTERNOON AND TONIGHT SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS WILL DEVELOP ACROSS THE MOUNTAINS...VALLEYS AND INTERSTATE 25 CORRIDOR THIS AFTERNOON AND EVENING...WHILE STORMS EAST OF INTERSTATE 25 WILL BE MORE ISOLATED IN COVERAGE. THE MAIN THREATS FROM THUNDERSTORMS WILL BE LOCALIZED GUSTY WINDS UP TO 50 MPH...SMALL HAIL UP TO ONE HALF INCH...LIGHTNING AND LOCALLY HEAVY RAINFALL. THE WALDO CANYON BURN SCAR MAY BE PARTICULARLY SUSCEPTIBLE TO FLASH FLOODING THIS AFTERNOON AND EVENING AS STORMS DEVELOP OVER THE AREA. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY SCATTERED TO NUMEROUS THUNDERSTORMS ARE EXPECTED OVER AND NEAR THE MOUNTAINS ON TUESDAY AND WEDNESDAY...WITH ISOLATED TO SCATTERED THUNDERSTORMS OVER THE SOUTHEAST PLAINS. THURSDAY THROUGH SUNDAY...ISOLATED TO SCATTERED THUNDERSTORMS ARE EXPECTED OVER THE MOUNTAINS AND HIGH VALLEYS. LOCALLY HEAVY RAINFALL WILL BE POSSIBLE AND WILL BE A CONCERN OVER THE BURN SCARS...ESPECIALLY OVER THE WALDO CANYON BURN SCAR. OTHER THUNDERSTORM THREATS WILL BE LIGHTNING AND GUSTY WINDS. SMALL HAIL WILL ALSO BE POSSIBLE WITH SOME OF THE STRONGER STORMS. .SPOTTER INFORMATION STATEMENT... WEATHER CONDITIONS THAT MEET REPORTING CRITERIA FOR SPOTTERS WILL BE POSSIBLE THIS AFTERNOON AND EVENING OVER MOST OF THE AREA. 10/23
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PUEBLO CO 1144 AM MDT MON JUL 16 2012 COZ081-085-161845- TELLER COUNTY/RAMPART RANGE ABOVE 7500 FT/PIKES PEAK BETWEEN 7500 AND 11000 FT- COLORADO SPRINGS VICINITY/SOUTHERN EL PASO COUNTY/RAMPART RANGE BELOW 7400 FT- INCLUDING THE CITIES OF...WOODLAND PARK...COLORADO SPRINGS 1144 AM MDT MON JUL 16 2012 THIS IS A SPECIAL WEATHER STATEMENT FOR THE WALDO CANYON BURN SCAR. AT 1139 AM THIS MORNING...RADAR WAS SHOWING RAINFALL DEVELOPING IN AND AROUND THE WALDO CANYON BURN SCAR. THESE SHOWERS WERE NEWLY DEVELOPED AND WERE GENERALLY SHOWING LITTLE MOVEMENT. THE ATMOSPHERE OVER THE BURN AREA TODAY IS MORE MOIST THEN THE LAST FEW DAYS...AND WE EXPECT A BETTER CHANCE OF LOCALLY HEAVY RAIN WHICH COULD CAUSE FLASH FLOODING IN AND AROUND THE WALDO BURN SCAR THIS AFTERNOON. IF THESE STORMS CONTINUE TO INTENSIFY OVER THE BURN AREA...THEN WARNINGS MAY NEED TO BE ISSUED. PLEASE BE ALERT TO THE WEATHER TODAY...AND BE PREPARED TO MOVE TO HIGHER GROUND IN SHORT NOTICE. HODANISH
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PUEBLO CO 133 PM MDT MON JUL 16 2012 COZ081-084-085-162000- COLORADO SPRINGS VICINITY/SOUTHERN EL PASO COUNTY/RAMPART RANGE BELOW 7400 FT-NORTHERN EL PASO COUNTY/MONUMENT RIDGE/RAMPART RANGE BELOW 7500 FT-TELLER COUNTY/RAMPART RANGE ABOVE 7500FT/PIKE'S PEAK BETWEEN 7500 AND 11000 FT- 133 PM MDT MON JUL 16 2012 ...THE NATIONAL WEATHER SERVICE IN PUEBLO HAS ISSUED A SIGNIFICANT WEATHER ADVISORY FOR... WEST CENTRAL EL PASO COUNTY IN EAST CENTRAL COLORADO... THIS INCLUDES...WEST CENTRAL COLORADO SPRINGS. AT 127 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM JUST SOUTHWEST OF THE AIR FORCE ACADEMY OVER THE EASTERN PORTION OF THE WALDO CANYON BURN SCAR...OR 7 MILES NORTHWEST OF COLORADO SPRINGS...WHICH WAS MOVING TOWARD THE NORTHEAST AT 5 MPH. THIS IS OVER THE DRY CREEK...DOUGLAS CREEK...AND CAMP CREEK QUEENS CANYON AREA. LOCATIONS IMPACTED INCLUDE... NORTHWESTERN COLORADO SPRINGS. BRIEF HEAVY RAIN...WINDS AROUND 50 MPH...AND PEA SIZE HAIL ARE EXPECTED WITH THIS STORM. BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND BECOME SEVERE...OR A WARNING IS ISSUED BY THE NATIONAL WEATHER SERVICE.
The Pueblo radar (KPUX), 88 km away, was scanning. The volume nearest the first event began at 19:48 UTC.
1 flash flood. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Colorado in 2012Every state in 2012This day in weather historyWarnings in Colorado, July 2012
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 390508.